Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 184, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 29, 2004, 8:45 PM CDT for Otter Tail County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2004, 8:45 PM CDT (01:45 UTC)
- Expired
- Aug 29, 2004, 9:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 183 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 8:55 PM CDT | HAIL 0.75 | 4 Nw Deer Creek, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 300145 SVRFGF MNC111-300215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 846 PM CDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 915 PM CDT. * AT 843 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF NEW YORK MILLS...OR ABOUT 34 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLUFFTON AT 850 PM... ALMORA AT 855 PM AND WRIGHTSTOWN AT 910 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4668 9564 4615 9566 4616 9520 4669 9521 $$ 55
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 8:45 PM CDT, 0 minutes earlier.
Area forecast discussion, Aug 29, 8:45 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 845 PM CDT SUN AUG 29 2004 .DISCUSSION... ACTIVE SEVERE WEATHER EVENT OVER....LOTS OF HAIL AND LOTS OF UNFORTUNATE DAMAGE TO CROPS JUST BEFORE HARVEST. NOT GOOD. WILL CLEAN UP GRIDDS AND ZONES AS STORMS MOVE OUT. LOOKS LIKE SOME HIGH BASED CU WILL REMAIN...PER UPSTREAM OBS/SATELITTE PIX. WILL LOOK OVER TEMPS TO SEE IF ANY CHANGES ARE NEEDED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DTR
Hazardous weather outlook, Aug 29, 6:29 AM CDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 629 AM CDT SUN AUG 29 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291430- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 629 AM CDT SUN AUG 29 2004 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING FROM THE RED RIVER VALLEY COUNTIES OF NORTH DAKOTA EASTWARD TO INCLUDE ALL OF WEST CENTRAL AND NORTHWESTERN MINNESOTA. WIND GUSTS TO 60 MILES PER HOUR AND HAIL TO QUARTER SIZE ARE EXPECTED WITH THE SEVERE THUNDERSTORMS. A LOW PRESSURE AREA IN SOUTHERN MANITOBA WILL PUSH A COLD FRONT ACROSS THE REGION THIS AFTERNOON AND EVENING. UNSTABLE AIR AHEAD OF THE COLD FRONT WILL ALLOW THUNDERSTORM DEVELOPMENT TO BEGIN BY MID AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE FRONT AND ASSOCIATED THUNDERSTORMS SHOULD MOVE EAST OF THE AREA SOMETIME AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE IN WEST CENTRAL MINNESOTA TUESDAY NIGHT INTO WEDNESDAY. THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 10 PM. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) BRAMER
In the hours before
Local storm report, Aug 29, 6:22 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
622 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 S FARGO 46.79N 96.82W
08/29/2004 1.75 INCH CASS ND AIRPLANE PILOT
&&
DTRLocal storm report, Aug 29, 7:02 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
702 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 5 SE TWIN VALLEY 47.21N 96.18W
08/29/2004 0.75 INCH NORMAN MN TRAINED SPOTTER
&&
DTRLocal storm report, Aug 29, 7:04 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
704 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 5 N FAIRMOUNT 46.13N 96.60W
08/29/2004 0.75 INCH RICHLAND ND AMATEUR RADIO
HAIL COVERED THE GROUND SEVERAL INCHES IN DEPTH
&&
DTRLocal storm report, Aug 29, 7:19 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
719 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 SE NEWFOLDEN 48.31N 96.27W
08/29/2004 0.75 INCH MARSHALL MN TRAINED SPOTTER
HAIL COVERED THE GROUND
&&
DTRLocal storm report, Aug 29, 7:24 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
724 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL LAKE PARK 46.88N 96.10W
08/29/2004 0.75 INCH BECKER MN AMATEUR RADIO
&&
DTRLocal storm report, Aug 29, 8:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
806 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 NE GEORGETOWN 47.12N 96.73W
08/29/2004 0.75 INCH CLAY MN TRAINED SPOTTER
0626 PM HAIL GREAT BEND 46.15N 96.80W
08/29/2004 1.50 INCH RICHLAND ND TRAINED SPOTTER
0710 PM HAIL 2 NE TENNEY 46.06N 96.42W
08/29/2004 1.00 INCH WILKIN MN TRAINED SPOTTER
0720 PM HAIL BARNESVILLE 46.65N 96.42W
08/29/2004 0.88 INCH CLAY MN TRAINED SPOTTER
HAIL LASTED 10 MINUTES
&&
DTRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:06 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 39 min |
| Aug 29, 7:15 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 30 min |
| Aug 29, 7:28 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 47 min |
| Aug 29, 7:36 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.